Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 320, NWS Albuquerque, NM

July 22, 2017Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 22, 2017, 5:38 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 5:38 PM MDT (23:38 UTC)
Expired
Jul 22, 2017, 6:30 PM MDT
In force
52 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Curry County, NM, Roosevelt County, NM

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:10 PM MDTTSTM WND GST 605 E Tolar, NM3 AND 1 2 INCH DIAMETER BRANCHES DOWN.
Jul 22, 6:10 PM MDTTSTM WND GST 605 E Tolar, NM3 AND ONE HALF INCH BRANCHES DOWN.
Jul 22, 6:10 PM MDTTSTM WND GST 605 E Tolar, NM3 AND ONE HALF INCH DIAMETER BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2006 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS55 KABQ 222338
SVRABQ
NMC009-041-230030-
/O.NEW.KABQ.SV.W.0320.170722T2338Z-170723T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
538 PM MDT SAT JUL 22 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northwestern Roosevelt County in east central New Mexico...
  Southwestern Curry County in east central New Mexico...

* Until 630 PM MDT.

* At 538 PM MDT, a severe thunderstorm was located near Melrose, or
  27 miles northwest of Portales, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.

&&

LAT...LON 3421 10376 3440 10395 3443 10395 3457 10368
      3443 10354
TIME...MOT...LOC 2338Z 049DEG 13KT 3445 10369 

HAIL...1.00IN
WIND...60MPH
 
$$

44
3 follow-up statements
144 
WWUS55 KABQ 222348
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
548 PM MDT SAT JUL 22 2017

NMC009-041-230030-
/O.CON.KABQ.SV.W.0320.000000T0000Z-170723T0030Z/
Roosevelt-Curry-
548 PM MDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN ROOSEVELT AND SOUTHWESTERN CURRY COUNTIES...

At 548 PM MDT, a severe thunderstorm was located near Melrose, or 27
miles northwest of Portales, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Melrose and the Melrose Bombing Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flow in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3421 10376 3440 10395 3443 10395 3454 10374
      3442 10355
TIME...MOT...LOC 2348Z 049DEG 13KT 3443 10372 

HAIL...1.00IN
WIND...60MPH
 
$$

44
691 
WWUS55 KABQ 230002
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
602 PM MDT SAT JUL 22 2017

NMC009-041-230030-
/O.CON.KABQ.SV.W.0320.000000T0000Z-170723T0030Z/
Roosevelt-Curry-
602 PM MDT SAT JUL 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHWESTERN ROOSEVELT AND SOUTHWESTERN CURRY COUNTIES...

At 601 PM MDT, a severe thunderstorm was located 7 miles west 
southwest of Melrose, or 27 miles east of Fort Sumner, moving 
southwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Roosevelt and southwestern Curry Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3421 10376 3440 10395 3443 10395 3448 10376
      3436 10361
TIME...MOT...LOC 0001Z 049DEG 13KT 3440 10376 

HAIL...1.00IN
WIND...60MPH
 
$$

44
011 
WWUS55 KABQ 230028
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
628 PM MDT SAT JUL 22 2017

NMC009-041-230037-
/O.EXP.KABQ.SV.W.0320.000000T0000Z-170723T0030Z/
Roosevelt-Curry-
628 PM MDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROOSEVELT AND
SOUTHWESTERN CURRY COUNTIES WILL EXPIRE AT 630 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will 
be allowed to expire. Nickel size hail, wind gusts to 50 mph, 
locally heavy rain, minor flooding and frequent lightning are still 
possible south of Melrose Bombing Range.

LAT...LON 3421 10376 3440 10395 3443 10395 3448 10376
      3436 10361
TIME...MOT...LOC 0027Z 049DEG 13KT 3435 10384 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 5:05 PM MDT, 33 minutes earlier.

Area forecast discussion, Jul 22, 5:05 PM MDT, 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
505 PM MDT Sat Jul 22 2017

.AVIATION...
00Z TAF CYCLE
Dominant upper high center to continue regrouping over the Four
Corners/Great Basin. Sct convection which developed over the
northern and western higher terrain will drift to the west and south
and into the lower elevations while wdly sct tstms over the ern
plains track to the west. Outflow boundary collisions will also
result in erratic cell motion. In addition, short term forecast
models indicate a surface boundary originating from convection over
the north central/northeast to track southward through most of the
ern plains and central portion of NM by 23/09Z. Mts occasionally
obscured in brief MVFR cigs/vsbys in tstms, the stronger of which may
contain small hail and wnd gusts to 45kt. Light showers and isold
tstms to linger aft 23/06Z.

&&

.PREV DISCUSSION...311 PM MDT Sat Jul 22 2017...
.SYNOPSIS...
Showers and storms with locally heavy rainfall will continue over NM
through the weekend as a weak frontal boundary sags south through
the state. There is an elevated risk of flash flooding with this
pattern along and west of the central mountain chain into Sunday.
High pressure will rebuild over eastern NM for most of next week and
focus the moisture plume over northern and central NM. Not much
change is expected over the state with daily rounds of showers and
thunderstorms, especially around the high terrain. Any direct hit
from storms will be capable of producing heavy rainfall and possible
flash flooding. Temperatures in this pattern will be close to normal.

&&

.DISCUSSION...
As can often happen with convective season, there is another shift
in model trends today. The past two or three model cycles favored an
H5 dome centered over NM all of next week with a weakened moisture
plume thinned out over the state. Now, several 12Z runs have more
abundant deep-layer moisture centered over NM while the H5 ridge
drifts from west TX into eastern AZ through next week.

But first, the boundary that models struggled with the past few days
has come to fruition across northern NM and is serving as the focus
for showers and storms with locally heavy rainfall. The 12Z WRF/NAM
and latest HRRR/RAP have caught on and show a robust convectively
aided boundary shifting southward and becoming stationary along the
I-40 corridor overnight into Sunday. Meanwhile, a 35kt speed max at
300mb over the Four Corners region shifts southeast across northern
NM. The main point of uncertainty is how much a 500-400mb layer dry
slot limits convection in the same area where low level convergence
is strongest. Despite this wrinkle in confidence, based on near-term
and hi-res model solutions have raised PoPs along the I-40 corridor
thru Sunday with mention of heavy rainfall. PWAT values are shown to
rise above 1.2" for many areas so the potential for flash flooding
will continue into Sunday.

As noted above, the 12Z model suite has trended wetter again next
week. The H5 ridge builds into eastern NM Monday while an H5 low
center gathers along the CA coastline. A more favorable pattern for
deep-layer, moist southerly flow develops across the area, which has
been lacking on most days this season. This will allow the potential
for flash flooding to continue Monday. The H5 center slowly drifts
west across central NM Tuesday and Wednesday then into AZ Thursday.
This will gradually shift the steering flow throughout the week but
with overall slow storm motions. PWAT values rise to as high as 1.5"
at KABQ Thursday per the 12Z GFS, which would be centered on our
climatological peak for the season. If in fact the wetter pattern
materializes then locally heavy rainfall with recycling of low level
moisture will continue each afternoon through at least next weekend.

Guyer

&&

.FIRE WEATHER...
Afternoon storms have fired up early today over the northern and
western high terrain. Storm motion will be slow and generally to the
W/WNW through this evening. A mid-level layer of dry air has so far
acted to supress and delay convection over much eastern and central
NM until later this evening. A backdoor sfc bdry will slide S over
the NE NM tonight, with the chance for overnight storms firing up
during its passage as well as producing a modest east gap wind
through the cntrl RGV. The backdoor front also looks to collide with
a remnant sfc bdry currently parallel with I-40, sparking overnight
storm activity over the eastern plains mainly S of I-40.

Sunday will see increased coverage of afternoon storm activity
firing off the higher terrain before moving to lower elevations.
Near record level PWAT values 1.25"-1.40" will be present across the
forecast area, along with Td's in the mid-upper 50s. Light steering
flow will create ripe conditions for flash flooding potential.

The upper high shifts east over the TX/OK panhandle early next week
with continued rounds of afternoon convection, mainly favoring
western and central NM. With decent monsoonal moisture remaining
over the area, showers/storms will likely persist late overnight
into the early morning hours. A slight downtrend in storm coverage
is expected by mid-week as the upper high transitions back west.
With both the GFS and ECM hinting at another inverted trough passing
to the south of NM, look for an uptick in storm coverage by the end
of next week into next weekend.

Daytime highs will be at or near average through the forecast area,
trending below average where increased cloud coverage from storm
activity is expected. Vent rates trend down as the upper high
transitions back over NM mid-late week, with poor to fair across
much of central NM.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for the following
zones... NMZ508>515-517-526-527.

&&
Hazardous weather outlook, Jul 22, 4:39 AM MDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
439 AM MDT Sat Jul 22 2017

NMZ501>540-231200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
439 AM MDT Sat Jul 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Locally heavy rainfall amounts near two inches are possible today
across the southwest and south central mountains, where localized
flash flooding may develop. Small hail and wind gusts to near 50 mph
are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Locally heavy rainfall potential will increase and become more
widespread late Sunday into Monday across central and western New
Mexico. Localized flash flooding is possible. Small hail and wind
gusts to near 50 mph are possible with the stronger storms through
the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

11

In the hours before

Special weather statement, Jul 22, 12:15 PM MDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1215 PM MDT SAT JUL 22 2017

NMZ504-511-221845-
Northwest Highlands-Jemez Mountains-
1215 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL
1245 PM MDT...

At 1215 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Cuba, moving southwest at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Torreon Navajo Mission.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3599 10693 3584 10682 3566 10709 3590 10725
TIME...MOT...LOC 1815Z 060DEG 12KT 3588 10696

40
Special weather statement, Jul 22, 12:43 PM MDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1243 PM MDT SAT JUL 22 2017

NMZ504-221915-
Northwest Highlands-
1243 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY AND NORTH
CENTRAL SANDOVAL COUNTIES UNTIL 115 PM MDT...

At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cuba, moving southwest at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be likely with this storm.

Locations impacted include...
Ojo Encino and Torreon Navajo Mission.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3607 10706 3591 10695 3574 10722 3597 10738
TIME...MOT...LOC 1843Z 060DEG 12KT 3596 10709

40
Special weather statement, Jul 22, 1:11 PM MDT, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
111 PM MDT SAT JUL 22 2017

NMZ527-221945-
Raton Ridge/Johnson Mesa-
111 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
145 PM MDT...

At 111 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Segundo, or 27 miles west of Raton, moving east at
10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Colfax County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3687 10465 3685 10494 3686 10495 3689 10499
      3699 10503 3700 10500 3699 10470
TIME...MOT...LOC 1911Z 254DEG 11KT 3696 10493

40
Special weather statement, Jul 22, 1:38 PM MDT, 4 hours before
Special Weather Statement
National Weather Service Albuquerque NM
138 PM MDT SAT JUL 22 2017

NMZ512-514-518-222015-
West Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-Southern
Sangre de Cristos above 9500 feet-
138 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA FE COUNTY
UNTIL 215 PM MDT...

At 138 PM MDT, Doppler radar was tracking a strong thunderstorm near
Rio En Medio in Santa Fe County, or 10 miles northeast of Santa Fe,
moving southwest at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Santa Fe, Hyde Memorial State Park, Rio En Medio in Santa Fe County,
Tesuque and Chupadero.

This includes Interstate 25 between Mile Markers 281 and 286.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3590 10581 3575 10570 3558 10596 3582 10613
      3586 10598 3585 10596 3586 10594 3586 10592
      3585 10590 3588 10590
TIME...MOT...LOC 1938Z 060DEG 12KT 3580 10584

40
Special weather statement, Jul 22, 4:51 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
451 PM MDT SAT JUL 22 2017

NMZ535-536-222315-
Roosevelt County-Curry County-
451 PM MDT SAT JUL 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND SOUTHERN
CURRY COUNTIES UNTIL 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saint Vrain to near Texico. Movement was
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with these storms.

Locations impacted include...
Clovis, Farwell, Texico, Melrose, Saint Vrain, Cannon Air Force Base,
Ranchvale, Portair and Pleasant Hill.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3428 10306 3427 10387 3451 10359 3452 10304
      3431 10304
TIME...MOT...LOC 2250Z 034DEG 11KT 3446 10355 3447 10308

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:30 PM MDTAreal Flood AdvisoryABQRio Arriba2 hr
Jul 22, 10:59 AM MDTFlash Flood WatchABQ17 hr
Jul 22, 12:15 PM MDTSpecial Weather StatementABQSandoval30 min
Jul 22, 12:43 PM MDTSpecial Weather StatementABQSandoval32 min
Jul 22, 1:11 PM MDTSpecial Weather StatementABQColfax34 min
Jul 22, 1:34 PM MDTAreal Flood AdvisoryABQColfax, Taos116 min
Jul 22, 1:38 PM MDTSpecial Weather StatementABQSanta Fe37 min
Jul 22, 2:28 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jul 22, 3:09 PM MDTAreal Flood AdvisoryABQColfax, Union2 hr
Jul 22, 3:22 PM MDTAreal Flood AdvisoryABQCibola113 min
Jul 22, 3:57 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos2 hr
Jul 22, 4:51 PM MDTSpecial Weather StatementABQCurry24 min
Jul 22, 5:10 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 22, 5:11 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt49 min
Jul 22, 5:41 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 22, 5:51 PM MDTSpecial Weather StatementABQRoosevelt24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.